Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Pocatello, ID

May 28, 20084 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 28, 2008, 3:29 PM MDT for 4 counties in Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2008, 3:29 PM MDT (21:29 UTC)
Expired
May 28, 2008, 4:15 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 150 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.5 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 282129
SVRPIH
IDC033-043-051-065-282215-
/O.NEW.KPIH.SV.W.0003.080528T2129Z-080528T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
329 PM MDT WED MAY 28 2008

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EASTERN IDAHO...
  THIS INCLUDES THE CITIES OF...IDMON...DUBOIS...
  WESTERN FREMONT COUNTY IN EASTERN IDAHO...
  JEFFERSON COUNTY IN SOUTHEAST IDAHO...
  NORTHWESTERN MADISON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 415 PM MDT

* AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES
  SOUTHWEST OF SMALL TO 10 MILES NORTHWEST OF HAMER TO 8 MILES
  NORTHWEST OF MENAN...AND MOVING NORTHEAST AT 28 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PLANO BY 345 PM MDT...
  EGIN AND DUBOIS BY 355 PM MDT...
  SMALL BY 400 PM MDT...
  SPENCER BY 415 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...HEAVY RAINFALL AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4458 11143 4364 11202 4393 11242 4397 11277
      4447 11244 4447 11238 4452 11237 4457 11226
      4454 11204 4456 11186 4452 11180 4456 11170
TIME...MOT...LOC 2129Z 209DEG 24KT 4405 11257 4402 11235
          4383 11206

$$

JKEYES
2 follow-up statements
000 
WWUS55 KPIH 282152
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
349 PM MDT WED MAY 28 2008

IDC033-043-051-065-282215-
/O.CON.KPIH.SV.W.0003.000000T0000Z-080528T2215Z/
CLARK ID-JEFFERSON ID-FREMONT ID-MADISON ID-
349 PM MDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EXTREME NORTHWESTERN MADISON...WESTERN FREMONT...NORTHERN
JEFFERSON AND CLARK COUNTIES...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE NUMEROUS STRONG TO SEVERE THUNDERSTORMS ACROSS THE WARNED 
AREA...MOVING NORTHEAST AT 28 MPH. THE STRONGEST STORMS ARE LOCATED 
JUST NORTHWEST OF SMALL...AND NEAR HAMER. 

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR 
LARGE HAIL...HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

DIME SIZE HAIL HAS BEEN REPORTED AT THE SAGE JUNCTION PORT OF ENTRY 
AT 345 PM MDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4370 11201 4393 11242 4398 11275 4412 11268
      4447 11244 4447 11238 4452 11237 4456 11228
      4454 11208 4456 11186 4452 11180 4456 11170
      4458 11143
TIME...MOT...LOC 2149Z 209DEG 24KT 4417 11248 4414 11226
          4395 11197

$$

JKEYES
000 
WWUS55 KPIH 282216
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
415 PM MDT WED MAY 28 2008

IDC033-043-051-065-282225-
/O.EXP.KPIH.SV.W.0003.000000T0000Z-080528T2215Z/
CLARK ID-JEFFERSON ID-FREMONT ID-MADISON ID-
415 PM MDT WED MAY 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN
MADISON...WESTERN FREMONT...NORTHERN JEFFERSON AND CLARK COUNTIES HAS
EXPIRED...

THE STORMS ACROSS THE PREVIOUSLY WARNED AREA HAVE WEAKENED BELOW 
SEVERE LIMITS...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 4370 11201 4393 11242 4398 11275 4412 11268
      4447 11244 4447 11238 4452 11237 4456 11228
      4454 11208 4456 11186 4452 11180 4456 11170
      4458 11143
TIME...MOT...LOC 2215Z 209DEG 24KT 4432 11236 4429 11214
          4410 11185

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:55 PM MDT, 34 minutes earlier.

Area forecast discussion, May 28, 2:55 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
255 PM MDT WED MAY 28 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY...AREA OF SCATTERED THUNDERSTORMS
OVER MOST OF SE IDAHO THIS AFTERNOON. ONE REPORT OF ONE INCH HAIL WITH
MOST REPORTS PEA OR MARBLE SIZE. EXPECT THUNDERSTORMS TO MOVE THROUGH
THE SNAKE PLAIN AND INTO NORTHERN PORTIONS OF FORECAST AREA THIS
EVENING AND GRADUALLY DIMINISH AS VORT CENTER EXITS THE AREA. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE CENTRAL MOUNTAINS UNTIL
LATE EVENING. UPPER LOW REMAINS PARKED ALONG THE NORTHERN CALIFORNIA
COAST FOR TOMORROW AND YET ANOTHER UPPER SHORTWAVE TO EJECT OUT OF
THE MAIN TROF AXIS. THIS FEATURE WILL MOVE INTO SE IDAHO DURING THE
AFTERNOON/EVENING HOURS AND EXPECT ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. THE OVERALL PATTERN REMAINS MOSTLY UNCHANGED AS THE
WEEKEND APPROACHES...HOWEVER THE MAIN UPPER LOW SHIFTS NORTHWARD
SOMEWHAT FOR FRIDAY AND SATURDAY AND THIS MAY DRAW SHORTWAVE
FEATURES FURTHER TO THE WEST. THIS WOULD PLACE THE FOCUS OVER CENTRAL
AND WESTERN IDAHO FOR FRIDAY/SATURDAY AND CREATE CONTINUING CONCERN
FOR FLASH FLOODING AND DEBRIS FLOWS NEAR BURN AREAS IN THE CENTRAL
MOUNTAINS FOR NEXT 2-3 DAYS. DESPITE THIS SHIFT...THE REMAINDER OF
SE IDAHO REMAINS UNDER RELATIVELY MOIST SOUTHWEST FLOW AND
THEREFORE A CONTINUING THREAT OF SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND. THE HENRYS FORK NEAR REXBURG REMAINS ABOVE FLOOD
STAGE AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE.  DSH

.LONG TERM...SUNDAY NIGHT THROUGH TUESDAY...SIZABLE CHUNK OF ENERGY
ENTERS THE SYSTEM LATE SUNDAY AFTERNOON SPINNING UP A CLOSED
CIRCULATION WHICH DIGS SOUTH ALONG THE SIERRA INTO CNTRL NEVADA
EARLY NEXT WEEK WHICH EVENTUALLY LIFTS NE THROUGH IDAHO WEDNESDAY
FOR A HIGH PROBABILITY OF PRECIPITATION IF SCENARIO PLAYS OUT.
CONFIDENCE BETTER THAN AVERAGE WITH SIMILAR DEPICTION NOTED ON THE
ECMWF. STATISTICAL TEMPERATURE GUIDANCE PUSHES DAYTIME HIGHS INTO
CLIMATOLOGICAL RANGE (LOWER 70S IN SNAKE PLAIN) BY THE WEEKEND AND
THIS GENERALLY ACCEPTED AND FOLLOWED IN GRIDS. THE HENRYS FORK
NEAR REXBURG REMAINS ABOVE FLOOD STAGE WITH NO CHANGE NEEDED TO
PREVIOUSLY ISSUED STATEMENTS. HUSTON

&&

AVIATION...EXPECT SHOWERS AND THUNDERSTORMS THROUGH THE EARLY
EVENING AT ALL TAF SITES BEFORE DIMINISHING.  THE MOIST SOUTHWEST
FLOW CONTINUES INTO THURSDAY AND EXPECT ANOTHER ROUND OF
THUNDERSTORMS THURSDAY AFTERNOON.  MAY OCCASIONALLY SEE MVFR
CONDITIONS UNDER A THUNDERSTORM OR HEAVY RAIN SHOWER THROUGH
SUNSET...OTHERWISE VFR CONDITIONS WILL PREDOMINATE.  GK

&&

.FIRE WEATHER...EXPECT THE MOIST SOUTHWEST FLOW TO CONTINUE FOR
SEVERAL DAYS WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
PERSIST THROUGH SATURDAY.  LOCAL HEAVY RAIN WILL FALL THIS EVENING
AND THE CENTRAL MOUNTAINS ARE UNDER A FLASH FLOOD WATCH WITH BURN
AREAS MOST SUSCEPTIBLE TO THE FLOODING.  HUMIDITIES WILL BE ELEVATED
IN THIS PATTERN WITH NO SIGNIFICANT FIRE WEATHER CONCERNS.  GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031-032.
FLOOD WARNING CONTINUES FOR HENRYS FORK OF THE SNAKE RIVER NEAR
REXBURG UNTIL FURTHER NOTICE. SEE BOIFLSPIH FOR LATEST DETAILS.

&&
Hazardous weather outlook, May 28, 4:00 AM MDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT WED MAY 28 2008

IDZ017>025-031-032-291200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE HENRYS FORK AT REXBURG.
SHOWERS AND THUNDERSTORMS RETURN TODAY AS YET ANOTHER DISTURBANCE
LIFTS NORTHEAST ACROSS THE REGION. THERE ARE A COUPLE OF INGREDIENTS
THAT MAY HELP TO PROVIDE MORE STRENGTH AND ORGANIZATION TO
DEVELOPING STORMS TODAY...WHICH IN TURN MAY PRODUCE MODERATE SIZED
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY IN THE AFTERNOONS
AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, May 28, 1:13 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
113 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             7 S ROCKLAND            42.47N 112.87W
05/28/2008  E0.25 INCH       POWER              ID   TRAINED SPOTTER

0105 PM     HAIL             3 S ROCKLAND            42.53N 112.87W
05/28/2008  E0.25 INCH       POWER              ID   TRAINED SPOTTER

&&

TWYATT
Local storm report, May 28, 1:51 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
151 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             5 N OAKLEY              42.31N 113.88W
05/28/2008  E0.50 INCH       CASSIA             ID   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL COVERING THE GROUND ALONG WITH
            HEAVY RAIN

&&

TWYATT
Local storm report, May 28, 2:02 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
202 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             POCATELLO ARPT          42.92N 112.60W
05/28/2008  E0.50 INCH       POWER              ID   NWS EMPLOYEE

            PEA TO MARBLE HAIL ACCOMPANIED WITH HEAVY RAIN.

&&

TWYATT
Local storm report, May 28, 2:18 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
218 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             18 S ROCKLAND           42.31N 112.87W
05/28/2008  E1.00 INCH       ONEIDA             ID   EMERGENCY MNGR

            REPORT FORWARDED BY POWER COUNTY EMERGENCY MANAGER

&&

TWYATT
Local storm report, May 28, 3:14 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
314 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NE ATOMIC CITY        43.50N 112.74W
05/28/2008  E0.75 INCH       BINGHAM            ID   OTHER FEDERAL

            3/4 INCH HAIL COVERED THE GROUND

&&

TWYATT
Local storm report, May 28, 3:17 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
317 PM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             DUBOIS                  44.17N 112.23W
05/28/2008  E0.25 INCH       CLARK              ID   TRAINED SPOTTER

            LARGE PEA HAIL WITH HEAVY RAIN

&&

TWYATT

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:17 AM MDTFlash Flood WatchPIH12 hr
May 28, 12:55 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Cassia, Power50 min
May 28, 2:54 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte, Jefferson36 min
May 28, 5:54 PM MDTSevere Thunderstorm WarningPIHOneida, Power36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.